Missouri, 2018

Hail and Damaging Winds in Missouri, August 6, 2018

August 6, 2018 · NWS EAX · 14 events in 10 counties and zones

On the evening of August 6 a cluster of severe thunderstorms moved into northwest Missouri, and caused some scattered wind damage. The predominant wind gusts from this complex were around 60 to 70 mph winds, along with some tree and power line damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of August 6 a cluster of severe thunderstorms moved into northwest Missouri, and caused some scattered wind damage. The predominant wind gusts from this complex were around 60 to 70 mph winds, along with some tree and power line damage. There was a lone report of severe hail, with golf ball sized hail being reported near Mercer, Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 6, 5:43 PM CST, 13 minutes earlier.

Area forecast discussion, Aug 6, 5:43 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Mon Aug 6 2018

.Discussion...
Issued at 245 PM CDT MON AUG 6 2018

A mid level shortwave trough provided enough lift this morning to
keep the remnant cloud coverage this morning and early afternoon to
keep temperatures much lower than previously forecasted. Satellite
observations indicate there will be some clearing pushing over our
area in the next few hours so temps will most likely still get into
the low to mid 90s, but we may escape the upper 90s. This drop in
temperature also decreased the heat index values down below 100
degrees in most locations.  A diffuse boundary is currently located
over northern MO in a SW-NE like orientation and will provide the
main focus for convection late this evening and into overnight.
There appears to be two rounds of convection in the next 24 hours,
with the first occurring late this afternoon into the evening as
storms form over SE Nebraska and advect into NW Missouri after
sunset. This complex of storms will likely be well into the
convective cycle as it moves into Missouri and will be relatively
high based.  MLCAPE values may reach up near 1500-2000 J/kg and
there will be 0-6km bulk shear values near 30kts.  This will create
a brief chance of strong to low end severe weather with isolated
strong winds being the main threat due to a very steep low level
lapse rates with an inverted V type sounding and DCAPE > 1000 J/kg.
This first round of precip will stay mainly north of HWY 36 as it
advects east.  The second round of storms will have stronger forcing
along a weak warm front over northern KS that will be enhanced by a
developing LLJ overnight. This boundary will be enhanced by an upper
level shortwave which will lead to a sustained line of storms than
the first round. This boundary will work its way down through are
area following the LLJ as it pushes through the KC Metro area early
in the morning on Tuesday.  The CAPE will be mostly elevated when
this boundary pushes through, limiting any severe weather chances,
but may provide some isolated to scattered thunderstorms embedded in
the scattered showers.  This boundary looks to stall over our area
tomorrow morning keeping PoPs in the forecast through the afternoon.
Due to the high based nature of these storms the QPF will not be
drought busting, but a widespread 0.25-.5" of rainfall is expected
over the region.

Upper level ridging will build over the Rockies mid week keeping our
area on the edge in a NW to N flow aloft through the rest of the
forecast period. Higher pressure will build into the region on the
backside of this boundary keeping our forecast relatively cool and
dry through the weekend.  GFS does show some signals of diurnal
convection over central MO, but other models have a stronger capping
inversion and keep us dry.  Due to this uncertainty any PoPs on Wed
remain on the lower end. The next chance to any PoPs over the region
is when a shortwave trough pushes into northern MO Friday morning,
but this signal is not strong throughout the models and so there is
still some uncertainty in the PoPs. Temperatures will remain in the
upper 80s to lower 90s through the forecast with light winds out of
the north.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 643 PM CDT MON AUG 6 2018

Despite storms expected this evening through Tuesday morning, most
of this TAF cycle will be VFR. Thunderstorms that will move
across will be rather high based, but there might be several
different rounds of scattered activity, so have broad brushed the
terminals overnight through the mid to late morning hours of
Tuesday. Expect many updates to TAFs as storms near terminals.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Barham
Aviation...Cutter
Hazardous weather outlook, Aug 6, 2:40 AM CST, 15 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
340 AM CDT Mon Aug 6 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-070845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
340 AM CDT Mon Aug 6 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Heat indices this afternoon will range from 100 to 103. Storms
 are expected this evening and tonight, some which could become
 strong.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Storms may linger into Tuesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 6, 4:50 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
550 PM CDT MON AUG 6 2018

MOZ006-007-015-016-062315-
Putnam MO-Grundy MO-Mercer MO-Sullivan MO-
550 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRUNDY...
SOUTHWESTERN PUTNAM...SOUTHEASTERN MERCER AND NORTHWESTERN SULLIVAN
COUNTIES UNTIL 615 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Spickard, or 17 miles northwest of Milan, moving
northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Milan, Newtown, Lucerne, Harris and Osgood.

LAT...LON 4019 9341 4034 9351 4053 9323 4024 9304
      4019 9320
TIME...MOT...LOC 2250Z 244DEG 20KT 4030 9343

Welsh
Special weather statement, Aug 6, 5:28 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
628 PM CDT MON AUG 6 2018

MOZ054-062345-
Henry MO-
628 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY COUNTY UNTIL
645 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Deepwater, or 11 miles southeast of Clinton, moving
east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coal, Brownington, Tightwad and Truman Lake.

LAT...LON 3820 9372 3821 9378 3836 9370 3841 9352
      3821 9353 3821 9354 3822 9356 3821 9357
      3820 9356
TIME...MOT...LOC 2328Z 271DEG 26KT 3828 9361

Welsh
Special weather statement, Aug 6, 5:34 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
634 PM CDT MON AUG 6 2018

MOZ001-070000-
Atchison MO-
634 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 700 PM
CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hamburg, or 18 miles northwest of Tarkio, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tarkio, Rock Port, Westboro, Watson and Blanchard.

This includes Interstate 29 between mile markers 113 and 123.

LAT...LON 4058 9520 4048 9520 4048 9518 4043 9517
      4034 9533 4048 9569 4049 9568 4051 9569
      4052 9566 4055 9566 4056 9568 4052 9571
      4052 9575 4058 9576
TIME...MOT...LOC 2334Z 282DEG 27KT 4060 9566

Welsh
Special weather statement, Aug 6, 5:37 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
637 PM CDT MON AUG 6 2018

MOZ007-008-017-070000-
Schuyler MO-Putnam MO-Adair MO-
637 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAIR...EASTERN
PUTNAM AND WESTERN SCHUYLER COUNTIES UNTIL 700 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Unionville, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Unionville, Lancaster, Queen City, Greentop, Glenwood, Worthington
and Livonia.

LAT...LON 4059 9251 4026 9256 4034 9286 4038 9286
      4038 9288 4039 9293 4045 9303 4059 9301
TIME...MOT...LOC 2337Z 282DEG 27KT 4048 9294

Welsh

The radar

The Omaha radar (KOAX), 124 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Atchison

When
August 6, 5:56 PM CST to 5:59 PM CST
Where
Atchison County, 0.69 mi N of Westboro
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.540, -95.320

Westboro Fire Department reported multiple trees and limbs down, along with some building damage in the town.

Thunderstorm Wind, Atchison

When
August 6, 6:00 PM CST to 6:03 PM CST
Where
Atchison County, 2.21 mi ENE of Westboro
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.540, -95.280

A trained spotter reported 60 mph wind.

Thunderstorm Wind, Nodaway

When
August 6, 6:14 PM CST to 6:17 PM CST
Where
Nodaway County, Elmo
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.520, -95.120

Law enforcement in Elmo reported some large tree limbs down.

Thunderstorm Wind, Nodaway

When
August 6, 6:19 PM CST to 6:22 PM CST
Where
Nodaway County, 0.53 mi E of Burlington Jct
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.450, -95.060

Law enforcement reported a tree down on a house near Burlington Junction.

Thunderstorm Wind, Nodaway

When
August 6, 6:30 PM CST to 6:33 PM CST
Where
Nodaway County, 2.76 mi N of Maryville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.390, -94.870

A trained spotter reported 60 mph wind.

Thunderstorm Wind, Nodaway

When
August 6, 6:36 PM CST to 6:39 PM CST
Where
Nodaway County, 2.6 mi SW of Pickering
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.420, -94.860

A trained spotter reported a 60 mph wind.

Thunderstorm Wind, Buchanan

When
August 6, 7:05 PM CST to 7:08 PM CST
Where
Buchanan County, 1.74 mi ENE of St Joseph
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.780, -94.820

There were a few trees down and some roof damage to the Days Inn in St. Joseph.

Hail, Mercer

When
August 6, 7:10 PM CST to 7:13 PM CST
Where
Mercer County, 2.21 mi WNW of Ravena
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.480, -93.540

Thunderstorm Wind, Gentry

When
August 6, 7:15 PM CST to 7:18 PM CST
Where
Gentry County, 2.52 mi WNW of Gentry
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.350, -94.470

A power pole was blown over and there was some shingle damage to a roof near Albany.

Thunderstorm Wind, Jackson

When
August 6, 7:39 PM CST to 7:42 PM CST
Where
Jackson County, 1.37 mi SSE of Sugar Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.101, -94.464

At Highway 24 and Arlington Road a 4.5 inch tree limb was down, as well as multiple power lines.

Thunderstorm Wind, Harrison

When
August 6, 7:51 PM CST to 7:54 PM CST
Where
Harrison County, 0.99 mi N of Bethany
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.284, -94.027

A tree was down on Highway 69, just north of Bethany.

Thunderstorm Wind, Caldwell

When
August 6, 8:20 PM CST to 8:23 PM CST
Where
Caldwell County, 0.87 mi SE of Cowgill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.560, -93.920

A 5 inch tree limb was snapped. Report was received via social media.

Thunderstorm Wind, Chariton

When
August 6, 10:00 PM CST to 10:03 PM CST
Where
Chariton County, 0.46 mi S of Brunswick
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.423, -93.129

A large tree was down across Highway 24 in Brunswick.

Thunderstorm Wind, Randolph

When
August 6, 10:59 PM CST to 11:02 PM CST
Where
Randolph County, 0.53 mi W of Moberly
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.420, -92.440

Large tree limbs and power lines were down near Moberly.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779209, 779220, 779210, 779211, 779221, 779222, 779212, 779208, 779213, 779215, 779216, 779217, 779218, 779219.